Louisiana, 2003

Flash Flooding and Hail in Louisiana, May 14 to 15, 2003

May 14 to 15, 2003 · NWS JAN · 6 events in 3 counties and zones

5 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 5:30 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 14, 5:30 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT WED MAY 14 2003

SATELLITE IMAGERY SHOWS THUNDERSTORM COMPLEX TRACKING SOUTHEAST ACROSS
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA ALONG SURFACE BOUNDARY. UPPER
NORTHWEST FLOW AND 850 THETAE RIDGE WILL TAKE IT INTO NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI THIS EVENING. SPC HAS ISSUED SEVERE THUNDERSTORM
WATCH FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI UNTIL MIDNIGHT. SO HAVE ADJUSTED ZONES. THE REST
OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...FLOOD WATCH SE ZONES FOR TONIGHT.
LA...FLOOD WATCH NE ZONES N OF INTERSTATE 20 TONIGHT.
MS...FLOOD WATCH CENTRAL/NRN ZONES N OF INTERSTATE 20 TONIGHT.

17
Hazardous weather outlook, May 14, 6:37 PM CST, 2 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
737 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
EARLY MORNING THURSDAY AS A COMPLEX OF THUNDERSTORMS MOVE EAST
SOUTHEAST ALONG A RETREATING WARM FRONT. ISOLATED SEVERE
THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF A LINE FROM LAKE
VILLAGE ARKANSAS TO KOSCIUSKO MISSISSIPPI...WITH A SLIGHTLY
HIGHER PROBABILITY BETWEEN I-20 AND HIGHWAY 84. THE MAIN CONCERN
WITH THESE STORMS WILL BE DAMAGING WIND TO 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS. ALL THUNDERSTORM ACTIVITY IS EXPECTED TO
BE EAST OF THE REGION BY SUNRISE.

THE WARM FRONT IS EXPECT TO LIFT NORTH OF THE AREA ON THURSDAY
WITH ONLY SCATTERED THUNDERSTORMS POSSIBLE. NO SEVERE STORMS ARE
EXPECTED AS AN UPPER RIDGE WILL BEGIN BUILDING IN...SUPPRESSING
ANY SEVERE STORMS.

...FLOODING...
FLOODING WILL BE POSSIBLE TONIGHT...MAINLY NORTH OF I-20...AS A
LARGE THUNDERSTORM COMPLEX MOVES OVER THE REGION. INDIVIDUAL
STORMS MAY  REPEATEDLY TRACK OVER THE SAME AREAS...RESULTING IN
LOCALIZED FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
WILL BE LIKELY IN THESE AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO
5 INCHES MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL ONCE AGAIN ENTER THE PICTURE FRIDAY
AFTERNOON AND LAST THROUGH SATURDAY...AS POTENT UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. THE MAIN SEVERE WEATHER
RISKS WILL CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN
INCH...AND WIND GUSTS HIGHER THAN 60 MILES AN HOUR. STAY INFORMED
TO UPDATED FORECASTS AND STATEMENTS REGARDING THIS DEVELOPING
WEATHER SYSTEM.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SUNDAY
MORNING...MAINLY OVER THE SOUTHEAST AREAS...AS A COLD FRONT
PUSHES THROUGH.

THE FRONT IS EXPECTED TO BE EAST OF THE REGION BY SUNDAY
AFTERNOON...RESULTING IN A LOW RISK FOR HAZARDOUS WEATHER THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 14, 6:23 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    8 N FAYETTE               MS   0.75 INCH HAIL
05/14/03   JEFFERSON                      REPORTED BY JEFFERSON
                                          COUNTY EMA.
Local storm report, May 14, 6:57 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    LORMAN                    MS   1.00 INCH HAIL
05/14/03   JEFFERSON                      REPORTED BY JEFFERSON
                                          COUNTY EMA.
Local storm report, May 14, 7:33 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
833 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    3 E FAIR OAK SPRINGS      MS   0.75 INCH HAIL
05/14/03   LINCOLN                        REPORTED BY LINCOLN
                                          COUNTY EMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Richland

When
May 14, 8:45 PM CST to 9:20 PM CST
Where
Richland County, Rayville
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.418, -91.763 (the zone’s center; the record gives no point)

Heavy rains caused a few homes to flood and numerous streets to flood.

Flash Flood, Franklin

When
May 14, 8:50 PM CST to 9:20 PM CST
Where
Franklin County, North Portion
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -91.674 (the zone’s center; the record gives no point)

Heavy rains caused several secondary roads to flood.

Flash Flood, Madison

When
May 14, 9:00 PM CST to 9:40 PM CST
Where
Madison County, 1 mi N of Tallulah
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
32.364, -91.243 (the zone’s center; the record gives no point)

Heavy rains caused up to 8 inches of water to cover a portion of Highway 65.

Hail, Franklin

When
May 14, 11:24 PM CST
Where
Franklin County, Ft Necessity
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.033, -91.750

Flash Flood, Franklin

When
May 15, 2:00 AM CST to 4:00 AM CST
Where
Franklin County, Baskin
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -91.674 (the zone’s center; the record gives no point)

Heavy rains caused water to cover a portion of Highway 132.

Flash Flood, Richland

When
May 15, 2:00 AM CST to 4:00 AM CST
Where
Richland County, Rayville
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.418, -91.763 (the zone’s center; the record gives no point)

Heavy rains caused several streets to flood with a portion of Highway 80 under water. The intersections near Interstate 20 were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354619, 5355166, 5354615, 5354618, 5354616, 5354617.